Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, July 20, 2003

July 20, 2003 · NWS GRB · 7 events in 5 counties and zones

Thunderstorms that developed in unstable air across northern Wisconsin produced severe weather as they moved through north-central Wisconsin and the Door Peninsula. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in unstable air across northern Wisconsin produced severe weather as they moved through north-central Wisconsin and the Door Peninsula. Dime size hail fell at Long Lake (Florence co.) and Armstrong Creek (Forest co.). Strong winds downed trees and some power lines. A wind gust of 63 mph (55 knots) was measured by an amateur radio operator on the east side of Sturgeon Bay (Door co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 1:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT SUN JUL 20 2003

TIME AT A PREMIUM WITH SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR ABOUT
THE NRN 1/2 OF THE FCST AREA AND CONVECTION BEGINNING TO FIRE.

LARGE SCALE PATTERN WL UNDERGO AMPLIFICATION EARLY IN THE FCST CYCLE AS
STG SHRTWV DIGS SE INTO ERN U.S. MEAN TROF POSN. PATTERN SHOULD FLATTEN
DURING THE LATTER HALF OF THE FCST CYCLE. BEST CHC OF PCPN WL BE TNGT AS
STG SHRTWV DIGS SE ACRS THE AREA. STG DESTABILIZATION N OF THE DEBRIS
FIELD FM LAST NGTS MCS WL LIKELY SUPPORT SOME SVR STORMS ACRS THE N.
HODOGRAPHS FAVOR SPLITTING STORMS...AND THAT HAS ALREADY HAPPENED NEAR
ESC. PRIMARY THREAT EARLY WL BE LARGE HAIL...WITH THE THREAT FOR
DAMAGING WINDS INCREASING LATER IF CONVECTION CAN BECOME MORE WIDESPREAD
AND ORGANIZE INTO AN MCS.

ONLY MINOR CHGS TO THE REST OF THE FCST. SECONDARY COLD FRONT EXPECTED
TO WORK S ACRS THE AREA TOMORROW...SO CONTD CHC OF SHOWERS. MODELS
SHOWED ONLY MARGINAL SUPPORT FOR SHOWERS TUE...BUT DID NOT FEEL
COMFORTABLE WITH A DRY FCST GIVEN DEEP UPR TROF JUST E OF THE AREA.

MED RANGE MODELS WERE FASTER TO DEAMPLIFY THE PATTERN THAN YDA. 00Z GFS
DID NOT SUPPORT KEEPING PCPN FRI...BUT 12Z GFS AND ECMWF DID. SO...KEPT
CHC FRI AND SAT. MOST LIKELY SCENARIO WOULD SEEM TO BE FOR THE SYSTEM TO
BE E OF THE AREA BY SUN...SO WENT WITH DRY WX THEN.

COORD W MKE.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 20, 11:00 AM CST, 5 hours 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE APPROACH OF A STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT THIS
AFTERNOON...WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE UPPER MIDWEST THIS AFTERNOON. THE PRECIPITATION
IS EXPECTED TO THEN MOVE SOUTHEAST TOWARD NORTHEAST WISCONSIN LATE THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 20, 1:20 PM CST, 2 hours 50 minutes before
LMZ521-522-541-WIZ005-010>013-018>022-073-074-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
220 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM......
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WATCH AREA DURING THE
AFTERNOON. INITIALLY...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL.
AS STORMS BECOME MORE NUMEROUS DURING THE LATE AFTERNOON AND EVENING...
THERE WILL BE AN INCREASED RISK OF DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 20, 3:00 PM CST, 1 hour 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY.

AT 400 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS ALL OF
CENTRAL AND NORTH NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY
OF THE STORMS CONTINUED TO GRADUALLY INCREASE. ALTHOUGH THE RISK OF
SEVERE WEATHER WAS GREATEST IN COUNTIES COVERED BY THE WATCH...THE
POSSIBILITY OF SEVERE WEATHER EXISTS ACROSS THE ENTIRE AREA.

ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE
POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR
LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 20, 3:40 PM CST, 30 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050-
073-074-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO THE CITY OF GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN.

AT 445 PM...SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS CENTRAL
AND NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY OF THE STORMS
CONTINUED TO STEADILY INCREASE.

ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE
POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. BE PREPARED TO
MOVE TO A PLACE OF SAFETY IF THUNDERSTORMS AFFECT YOUR AREA OR A WARNING
IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 116 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Florence

When
July 20, 4:10 PM CST
Where
Florence County, Long Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -88.667

Hail, Forest

When
July 20, 4:40 PM CST
Where
Forest County, Armstrong Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.617, -88.450

Thunderstorm Wind, Door

When
July 20, 5:28 PM CST to 5:40 PM CST
Where
Door County, Sturgeon Bay
Measured
55 kt (63 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
44.833, -87.383

Thunderstorm Wind, Vilas

When
July 20, 5:40 PM CST
Where
Vilas County, Boulder Jct
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.117, -89.633

Thunderstorm Wind, Vilas

When
July 20, 5:50 PM CST
Where
Vilas County, Conover
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.050, -89.250

Thunderstorm Wind, Oneida

When
July 20, 6:38 PM CST
Where
Oneida County, 12 mi NE of Rhinelander
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.750, -89.233

Thunderstorm Wind, Vilas

When
July 20, 9:09 PM CST
Where
Vilas County, Eagle River
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379206, 5379207, 5379208, 5379209, 5379210, 5379278, 5379277.